Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 32, NWS Buffalo, NY

July 25, 1999Wayne County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 25, 1999, 3:57 PM EDT for Wayne County, New York. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1999, 3:57 PM EDT (19:57 UTC)
Expired
Jul 25, 1999, 5:00 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Wayne County, NY

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:10 PM EDTThunderstorm WindFairville, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 251956
SVRBUF
NYC117-252100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
357 PM EDT SUN JUL 25 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN WESTERN NEW YORK

* UNTIL 500 PM EDT

* AT 345 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR THE TOWN OF LYONS...MOVING EAST AT
  10 TO 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYONS BETWEEN 400 AND 415 PM
  SANANNAH BETWEEN 445 AND 500 PM

BECAUSE THESE STORMS ARE MOVING RATHER SLOWLY ON THE LAKE BREEZE
BOUNDARY THEY CAN PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING
WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE <DRAINAGE FLOODING.

TAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:29 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 25, 3:29 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
329 PM EDT SUN JUL 25 1999

A VERY BUSY DAY AS THUNDERSTORMS CONTINUE TO FIRE UP ALONG THE LAKE
BREEZE BOUNDARIES. THE CONVECTION FIRED UP FIRST ALONG THE LAKE ERIE
BOUNDARY AND THEN MOVED SOUTHEAST INTO THE SOUTHERN TIER. MOST OF THE
ACTIVITY HAS BEEN PULSE TYPE STORMS...SOME OF WHICH HAVE BEEN SEVERE.

THE NORTHWEST BREEZE OFF OF LAKE ONTARIO HAS BEEN STRENGTHENING AND
IS NOW PRODUCING ITS OWN CONVECTION. THESE CELLS WILL CONTINUE TO
DRIFT SOUTH INTO THE LOWER GENESEE VALLEY DURING THE LATE AFTERNOON.

ANOTHER AREA OF STRONG CONVECTION IS FIRING UP ALONG THE WELL DEFINED
SHORT WAVE THAT IS CURRENTLY MOVING INTO CENTRAL LAKE ONTARIO.

WITH ALL THE CONVECTION THAT IS DEVELOPING...I WILL INCLUDE AN
EVENING PERIOD TO ACCOUNT FOR THE STORMS THAT LINGER UNTIL SUNSET.

ANOTHER SHORT WAVE IS FORECAST TO ROTATE AROUND THE NEW ENGLAND UPPER
LOW AND DRIFT SOUTH ACROSS NEW YORK STATE TONIGHT INTO MONDAY
MORNING. FOR NOW I WILL JUST INDICATE A CHANCE OF SHOWERS ACROSS THE
NORTH COUNTRY OVERNIGHT SINCE THAT AREA IS CLOSER TO SFC LOW.

MOST AREAS WILL SEE A SUN/CLOUD MIX ON MONDAY AS A WEAK RIDGE BUILDS
INTO THE WESTERN PART OF THE STATE.

THE COLD FRONT THAT IS ADVANCING THROUGH THE NORTHERN PLAINS WILL
APPROACH WESTERN NEW YORK BY TUESDAY MORNING. THE STRONG THETA-E
RIDGE THAT HAS FORMED AHEAD OF THIS FRONT IS FORECAST TO WEAKEN AND
DRIFT INTO PA MONDAY NIGHT. THERE MAY BE ENOUGH INSTABILITY ACROSS
THE SOUTHERN TIER TO SET OFF A FEW SHOWERS ACROSS THIS AREA LATE
MONDAY NIGHT. I WILL INDICATE A CHANCE FOR SHOWERS FOR ALL AREAS AS
THE FRONT PASSES THROUGH WESTERN AND CENTRAL NEW YORK BETWEEN 12Z AND
18Z TUESDAY.

.BUF...SCA NEW YORK SHORES OF LAKE ONTARIO AND ALONG LAKE ERIE.

TJP

In the hours before

Local storm report, Jul 25, 1:59 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NEW YORK
159 PM EDT SUN JUL 25 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    WELLSVILLE                NY   WIND DAMAGE
07/25/99   ALLEGANY                       TREES AND POWER LINES DOWN
                                          REPORTED BY SHERIFF 911
                                          DISPATCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:44 PM EDTSevere Thunderstorm WarningBUFNiagara61 min
Jul 24, 10:25 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego95 min
Jul 25, 2:04 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus66 min
Jul 25, 2:27 PM EDTSevere Thunderstorm WarningBUFGenesee, Orleans63 min
Jul 25, 3:45 PM EDTSevere Thunderstorm WarningBUFAllegany65 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.